Causes of balance problems include:
- infections of your ear.
- inner ear problems.
- head injury.
- poor blood circulation.
- certain medications.
- chemical imbalance in your brain.
- low blood pressure.
- high blood pressure.
What causes balance issues in older adults?
Gait and balance disorders are common in older adults and are a major cause of falls in this population. Common causes include arthritis and orthostatic hypotension; however, most gait and balance disorders involve multiple contributing factors.
What causes you to be off balance?
A balance disorder may be caused by viral or bacterial infections in the ear, a head injury, or blood circulation disorders that affect the inner ear or brain. Problems in the skeletal or visual systems, such as arthritis or eye muscle imbalance, also may cause balance problems.
What medications can cause loss of balance?
Medications Can Cause Balance Problems
- Anti-seizure drugs (anticonvulsants)
- Hypertensive (high blood pressure) drugs.
- Anxiolytics (anti-anxiety drugs)
- Antihistamines prescribed to relieve allergy symptoms.
- Aminoglycosides (a type of antibiotic)
Can anxiety cause balance problems?
Psychiatric disorders including panic, anxiety or depression can have associated vestibular symptoms (vertigo, dizziness, unsteadiness). The threat of balance problems and resulting injury can bring on anxiety, which can, in turn, hamper balance function.
What is the treatment for balance problems?
Your treatment may include: Balance retraining exercises (vestibular rehabilitation). Therapists trained in balance problems design a customized program of balance retraining and exercises. Therapy can help you compensate for imbalance, adapt to less balance and maintain physical activity.
What disease causes you to lose your balance?
Inner ear infection or inflammation can make you feel dizzy and unsteady. The flu or an upper respiratory infection can cause this condition. Meniere’s disease changes the volume of fluid in your ear, causing balance problems, hearing loss, and ringing in your ears. Its cause is unknown.